Hail, Hays
- When
- April 20, 12:00 PM CST
- Where
- Hays County, 9 mi W of Wimberley
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.990, -98.200
A cold front moved through South Central Texas and caused thunderstorms some of which produced severe size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved through South Central Texas and caused thunderstorms some of which produced severe size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 20, 11:10 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1210 PM CDT FRI APR 20 2012 .AVIATION... COLD FRONT APPROACHING THE I-35 CORRIDOR LATE THIS MORNING WITH DEVELOPING LINE OF SHRA/TSRA JUST BEHIND THE FRONT MOVING EASTWARD AT 30 KNOTS. LINE OF CONVECTION WILL INCREASE IN INTENSITY AS IT MOVES OVER I-35 OVER NEXT COUPLE HOURS AND THEN ON EAST OF I-35 DURING THE AFTERNOON AND EARLY EVENING/01Z. THERE REMAINS A SLIGHT RISK OF SEVERE STORMS GENERALLY EAST OF I35/I37 THIS AFTERNOON WITH LARGE HAIL/DAMAGING WINDS(1+ INCH/50+ KNOTS). BRIEF IFR CONDITIONS MAINLY ASSOCIATED WITH THE SHRA/TSRA ALONG...OTHERWISE BECOMING VFR CONDITIONS BEHIND THE FRONT AS DRY NLY WINDS OF 10-20 KNOTS DEVELOP. CLEARING-PREVAILING VFR CONDITIONS TONIGHT AND SATURDAY BEHIND THE COLD FRONT AS IT CONTINUES SEWD TO JUST OFF THE MIDDLE TX COAST BY 00Z. NLY WINDS OF 10-20 KNOTS PREVAILING TONIGHT AND SATURDAY. && .PREV DISCUSSION... /ISSUED 1055 AM CDT FRI APR 20 2012/ DISCUSSION... SURFACE WINDS HAVE ALREADY BEGUN TO SHIFT TO THE NORTH ACROSS THE CWA...BUT THE TRUE COLD FRONT IS STRETCHED ACROSS CENTRAL TEXAS/HILL COUNTRY. THE FRONT IS STILL EXPECTED TO REACH THE I-35 CORRIDOR AT AROUND NOON. AS THE FRONTAL BOUNDARY APPROACHES...SFC PRESSURE GRADIENTS WILL TIGHTEN LEADING TO WINDS INCREASING TO 15 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH. SCATTERED SHOWERS WILL CONTINUE THROUGH THIS MORNING AHEAD OF THE FRONT...WITH A BROKEN LINE OF SHOWERS AND THUNDERSTORMS ALONG THE FRONTAL BOUNDARY. HAVE EXTENDED POPS A LITTLE FURTHER WEST AND SOUTHWEST GIVEN THE CURRENT DEVELOPMENT ALONG THE TAIL-END OF THE FRONT. WINDS AND WIND GUSTS WERE ALSO INCREASED THROUGH THIS EVENING PER 12Z NAM/15Z RUC SUGGESTIONS AND 16Z SFC OBS. OTHERWISE HAVE ONLY MADE MINOR ADJUSTMENTS TO ACCOUNT FOR HOURLY TRENDS. PREV DISCUSSION... /ISSUED 713 AM CDT FRI APR 20 2012/ AVIATION... AT 12Z COLD FRONT EXTENDED FROM COMANCHE TO BROWNWOOD TO SONORA MOVING SOUTHEAST. THE COLD FRONT WILL PUSH INTO THE HILL COUNTRY BY LATE MORNING AND PUSH RAPIDLY SOUTH ALONG THE I-35 CORRIDOR BY EARLY AFTERNOON. AN UPPER DISTURBANCE INTERACTING WITH THE FRONT WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON ALONG AND EAST OF THE I-35 CORRIDOR...INCLUDING THE KSAT...KSSF AND KAUS TERMINALS. I-35 CORRIDOR TERMINALS MVFR AND BRIEF IFR CIGS EARLY THIS MORNING BECOMING MVFR CIGS BY LATE MORNING WITH SCTD SHOWERS LOCALLY LOWERING VSBYS. LOW VFR CIGS BY LATE MORNING WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING LATE MORNING THROUGH MID AFTERNOON LOCALLY LOWERING CIGS AND VSBYS. DECREASING CLOUDS LATE AFTERNOON BECOMING MOSTLY CLEAR BY EVENING. I-35 CORRIDOR WINDS LIGHT AND VARIABLE TO LIGHT SOUTHEAST TO EAST BECOMING NORTH 15 TO 20 KTS BY LATE MORNING. NORTH WINDS LOWERING TO AROUND 10 KTS BY MIDNIGHT. KDRT TERMINAL VARIABLE VFR CLOUDS BECOMING CLEAR THIS EVENING. EAST WIND 5 TO 10 KTS BECOMING NORTHWEST NEAR 15 KTS BY LATE MORNING. KDRT WINDS BECOMING LIGHT NORTHEAST BY DARK. PREV DISCUSSION... /ISSUED 347 AM CDT FRI APR 20 2012/ DISCUSSION... AT 08Z THE COLD FRONT EXTENDED FROM PECOS TO SAN ANGELO TO SHERMAN MOVING SOUTHEASTWARD. THE FRONT WILL ENTER THE HILL COUNTRY AROUND 9 AM AND WILL BE LOCATED ALONG THE I-35 CORRIDOR AROUND NOONTIME. ISOLATED WARM SECTOR SHOWERS WILL OCCUR THIS MORNING UNDER THE CAP IN ADVANCE OF THE FROPA AND LAGGING UPPER LEVEL TROF. THE SPC DAY ONE CONVECTIVE OUTLOOK HAS OUR CWFA IN THE SLIGHT RISK AREA ALONG AND EAST OF A LINE FROM LEXINGTON TO SAN MARCOS TO SAN ANTONIO TO DILLEY AND WE AGREE WITH THIS DELINEATION. CONVECTION ALONG AND BEHIND THE SHALLOW FRONTAL BOUNDARY WILL INCREASE AS THE SFC FRONT NEARS THE I-35 CORRIDOR. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS ASSOCIATED WITH ACCELERATING BOW SEGMENTS. THE SAN ANTONIO AND AUSTIN METRO AREAS ARE ON THE WESTERN EDGE OF THE SLIGHT RISK AREA WHERE THE SEVERE STORMS MAY FIRST INITIATE. THE CONVECTIVE COMPLEX WILL EXIT OUR SOUTHEAST COUNTIES AROUND MIDNIGHT. HIGHS THIS AFTERNOON WILL RANGE FROM THE MID 70S ACROSS OUR NORTHEAST COUNTIES TO UPPER 80S SOUTHWEST. A DRY AIRMASS WILL OVERSPREAD SOUTH CENTRAL TEXAS IN THE WAKE OF TODAYS FROPA. THIS WILL RESULT IN COOL NIGHTS FOLLOWED BY MILD AFTERNOONS OVER THE WEEKEND. OVERNIGHT LOWS WILL FALL INTO THE MID TO UPPER 40S ACROSS THE HILL COUNTRY. AFTERNOON HIGHS WILL BE AROUND SEASONAL NORMALS. A DRY NORTHWEST FLOW ALOFT WILL PREVAIL THRU THE MIDDLE OF NEXT WEEK KEEPING SOUTH CENTRAL TEXAS RAIN FREE. THE UPPER LEVEL RIDGE AXIS OVER NORTHERN MEXICO/SOUTHWESTERN U.S. WILL SHIFT EASTWARD INTO TEXAS BY THE END OF NEXT WEEK. LOW LEVEL MOISTURE WILL BEGIN TO RETURN TO SOUTH CENTRAL TEXAS TUESDAY NIGHT INTO WEDNESDAY MORNING AS THE SFC HIGH MOVES OVER THE NORTHERN GULF OF MEXICO. PATCHY MORNING FOG WILL BE POSSIBLE SOUTH AND EAST OF THE I-35 CORRIDOR WEDNESDAY MORNING AS THE AIRMASS BEGINS ITS TRANSITION FROM CONTINENTAL TO GULF/MARITIME. FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE SATURDAY AFTERNOON ACROSS THE EDWARDS PLATEAU AND RIO GRANDE PLAINS DUE TO LOW RELATIVE HUMIDITIES. MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL FALL BELOW 25 PERCENT WEST OF A LINE FROM MOUNTAIN HOME TO HONDO TO COTULLA WITH AROUND 20 PERCENT EXPECTED ALONG THE RIO GRANDE. 20-FOOT WINDS WILL BE NORTHERLY AT 5 TO 10 MPH. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 76 53 76 53 83 / 50 10 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 75 50 76 48 82 / 50 10 0 0 0 NEW BRAUNFELS MUNI AIRPORT 78 53 78 49 82 / 40 10 0 0 0 BURNET MUNI AIRPORT 74 49 75 48 81 / 40 - 0 0 0 DEL RIO INTL AIRPORT 86 55 83 54 87 / 10 - 0 0 0 GEORGETOWN MUNI AIRPORT 75 47 75 47 81 / 50 10 0 0 0 HONDO MUNI AIRPORT 82 50 80 48 84 / 30 - 0 0 0 SAN MARCOS MUNI AIRPORT 76 52 77 49 82 / 40 10 0 0 0 LA GRANGE - FAYETTE REGIONAL 76 54 75 53 80 / 60 10 0 0 0 SAN ANTONIO INTL AIRPORT 79 53 78 52 82 / 30 10 0 0 0 STINSON MUNI AIRPORT 80 55 79 53 83 / 30 10 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...01 SYNOPTIC/GRIDS...25 PUBLIC SERVICE/DATA COLLECTION...32
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 812 AM CDT FRI APR 20 2012 TXZ171>173-183>194-202>209-217>225-228-211100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 812 AM CDT FRI APR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL GENERATE CHANCES OF THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL TEXAS TODAY. THE STORMS WILL MOVE INTO SOUTHEAST PORTIONS OF THE AREA...EAST OF THE I-35 CORRIDOR...DURING THE AFTERNOON AND EARLY EVENING HOURS. ISOLATED THUNDERSTORMS COULD BE SEVERE ALONG AND EAST OF THE I-35 CORRIDOR MAINLY BETWEEN 1 AND 5 PM. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1233 PM CDT FRI APR 20 2012 TXZ190-191-206-201800- BLANCO-COMAL-HAYS- 1233 PM CDT FRI APR 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMAL...SOUTHERN BLANCO AND CENTRAL HAYS COUNTIES UNTIL 100 PM CDT... AT 1224 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR FISCHER...OR 8 MILES WEST OF WIMBERLEY... MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WIMBERLEY... WOODCREEK... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1240 PM CDT FRI APR 20 2012 TXZ191-206-201815- COMAL-HAYS- 1240 PM CDT FRI APR 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN COMAL AND CENTRAL HAYS COUNTIES UNTIL 115 PM CDT... AT 1233 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR FISCHER...OR 6 MILES WEST OF WIMBERLEY...MOVING EAST AT 30 MPH. ONE HALF INCH HAIL WAS REPORTED WITH THIS STORM IN THE TOWN OF FISHER. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WIMBERLEY... WOODCREEK... DRIFTWOOD... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1241 PM CDT FRI APR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL 1 N FISCHER 29.98N 98.26W
04/20/2012 E0.50 INCH COMAL TX CO-OP OBSERVER
PEA TO MARBLE SIZE HAIL.
&&
EVENT NUMBER EWX1200231
PMThe Austin/San Antonio radar (KEWX), 36 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
4 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail, wind gusts estimated between 40 and 50 mph, and one inch hail near Wimberley.
A thunderstorm produced dime to quarter size hail that covered a parking lot in Cistern.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371667, 371668, 371669, 371670.